Advertisement

Compact Foliations

  • Szymon M. Walczak
Chapter
Part of the SpringerBriefs in Mathematics book series (BRIEFSMATH)

Abstract

Among different topological types of foliations, compact foliations on compact manifolds, i.e., foliations with all leaves compact, from our point of view, are very interesting. In 1952, Reeb (Actual scient. ind. 1183:93–154, 1952) described a smooth flow on non-compact manifold which has periodic orbits such that the length of orbits is locally unbounded. Edwards et al. (Topology, 16:13–32, 1977) have given a full answer to the following question (named the Periodic Orbit Conjecture). If M is a compact manifold foliated by compact submanifolds, is there an upper bound on the volume of the leaves? In general, the answer is negative, as the following sections show. First, we present two examples of foliations by circles of compact manifolds for which the length of the leaves is unbounded. With volume function, we study the topology of the leaf space of compact foliations. The last section is devoted to the Periodic Orbit Conjecture, for which we present the answer in codimension two.

Keywords

Volume Function Compact Manifold Riemannian Structure Full Answer Compact Foliation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 7.
    Edwards, R., Millett, K., Sullivan, D.: Foliations with all leaves compact. Topology 16, 13–32 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 8.
    Epstein, D.B.A.: Periodic flows on 3-manifolds. Ann. Math. 95, 66–82 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 9.
    Epstein, D.B.A.: Foliations with all leaves compact. Ann. Inst. Fourier Grenoble 26, 265–282 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 10.
    Epstein, D.B.A., Vogt, E.: A counterexample to the periodic orbit conjecture in codimension 3. Ann. Math. 108(3), 539–552 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 14.
    Reeb, G.: Sur certaines properiétés topologiques des variétés feuilletées. Actual scient. ind. 1183, 93–154 (1952)Google Scholar
  6. 16.
    Sullivan, D.: A counterexample to the periodic orbit conjecture. Publ. Math. de l’IHES 46(1), 5–14 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 20.
    Vogt, E.: A periodic flow with infinite Epstein hierarchy. Manuscripta Math. 22, 403–412 (1977)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Author(s) 2017

Authors and Affiliations

  • Szymon M. Walczak
    • 1
    • 2
  1. 1.National Science CenterKrakówPoland
  2. 2.Faculty of Mathematics and Computer ScienceUniversity of ŁódźŁódźPoland

Personalised recommendations